BEACON EMR HIPAA Disclaimer Site Map Social Media
BayCare Health System
Community Benefit Financial Assistance Policy Quality Report Card Health Library News Dr.BayCare Find Us
Services Hospitals Find A Doctor Classes & Events About Us Careers Contact Us Get E-Newsletter
HealthDay Articles & Information
 Back  Back


May We Help You?
 

Call 1-877-692-2922
Monday-Friday, 8am to 5pm

Persons with hearing and speech disabilities can reach the above number through TDD and other specialized equipment by calling the Florida Relay Service at 711.

Contact Us
Send 
e-mail
Search jobs


Decrease (-) Restore Default Increase (+) Font Size
Print    Email
Search Health Information   

Some Antidepressants May Raise Risk for Gastro Infection

Researchers aren't sure why these meds are linked to chances of contracting C. difficile

TUESDAY, May 7 (HealthDay News) -- People who take certain types of antidepressants may be at higher risk for potentially deadly Clostridium difficile infection, a new study suggests.

This type of infection is one of the most common caught by hospital patients and causes more than 7,000 deaths each year in the United States. Several medications are thought to increase the risk for this infection, including antidepressants.

In this study, University of Michigan researchers examined C. difficile infection in people with and without depression, and found that those with major depression had a 36 percent higher risk than those without depression. Older, widowed people were 54 percent more likely to catch C. difficile than older married people. People who lived alone had a 25 percent higher risk than those who lived with others.

The researchers then investigated if there was a link between antidepressants and C. difficile infection. They found that only two -- Remeron (mirtazapine) and Prozac (fluoxetine) -- increased the risk, and that each drug doubled the risk.

The findings, published May 6 in the journal BMC Medicine, should improve identification and early treatment of C. difficile infection in people taking these antidepressants, the researchers said.

The reason for the increased risk of infection in people taking the antidepressants is unknown, and people who have been prescribed the drugs need to keep taking them unless their doctor tells them otherwise, the researchers said. The research showed an association between antidepressant use and increased risk of contracting the infection, but it did not prove a cause-and-effect link.

"Depression is common worldwide," study leader Dr. Mary Rogers said in a university news release. "We have long known that depression is associated with changes in the gastrointestinal system."

"The interaction between the brain and the gut, called the 'brain-gut axis,' is fascinating and deserves more study," Rogers said. "Our finding of a link between depression and Clostridium difficile should help us better identify those at risk of infection and perhaps encourage exploration of the underlying brain-gut mechanisms involved."

More information

The American Academy of Family Physicians has more about C. difficile infection.


SOURCE: BMC Medicine, news release, May 6, 2013

Health News Copyright © 2013 HealthDay. All rights reserved.


Serving The Tampa Bay Area © Copyright 2014 BayCare Health System